Alert archive / Massachusetts / High Wind Watches in 2009
High Wind Watch 6, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this high wind watch at Dec 8, 2009, 3:16 AM EST for Barnstable County, Dukes County, Nantucket County, Massachusetts. It took effect at Dec 9, 2009, 7:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 8, 2009, 3:16 AM EST (08:16 UTC)
- In effect from
- Dec 9, 2009, 7:00 AM EST
- Expired
- Dec 9, 2009, 5:06 AM EST
- In force
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Dukes County, MA, Nantucket County, MA
The radar
The Boston radar (KBOX), 88 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 00:00Z, 8.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 102 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KBOX 080816 NPWBOX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 316 AM EST TUE DEC 8 2009 ...STRONG AND DAMAGING WINDS POSSIBLE ON CAPE COD AND THE ISLANDS WEDNESDAY... .LOW PRESSURE WILL STRENGTHEN AS IT TRACKS TO THE EASTERN GREAT LAKES WEDNESDAY. STRONG AND POSSIBLY DAMAGING EAST TO SOUTHEAST WINDS CAN BE EXPECTED ON CAPE COD AND THE ISLANDS. MAZ022>024-081630- /O.NEW.KBOX.HW.A.0006.091209T1200Z-091209T2000Z/ BARNSTABLE MA-DUKES MA-NANTUCKET MA- INCLUDING THE CITIES OF...CHATHAM...FALMOUTH...PROVINCETOWN... VINEYARD HAVEN...NANTUCKET 316 AM EST TUE DEC 8 2009 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON. THIS HIGH WIND WATCH INCLUDES CAPE COD...MARTHAS VINEYARD AND NANTUCKET. EAST TO SOUTHEAST WINDS MAY GUST AS HIGH AS 50 TO 60 MPH WEDNESDAY. THE STRONGEST WINDS SHOULD OCCUR BETWEEN 10 AM AND 3 PM. THESE WINDS MAY BE STRONG ENOUGH TO CAUSE DAMAGE TO TREES AND POWER LINES...AS WELL AS CAUSING PROPERTY DAMAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THE POTENTIAL EXISTS FOR STRONG DAMAGING WINDS TO DEVELOP. TAKE ACTION NOW TO SECURE ANY LOOSE ITEMS OUTDOORS. && $$ JWD
4 follow-up statements
000 WWUS71 KBOX 081557 NPWBOX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 1057 AM EST TUE DEC 8 2009 ...STRONG AND DAMAGING WINDS POSSIBLE ON CAPE COD AND THE ISLANDS WEDNESDAY... .LOW PRESSURE WILL STRENGTHEN AS IT TRACKS TO THE EASTERN GREAT LAKES WEDNESDAY. STRONG AND POSSIBLY DAMAGING EAST TO SOUTHEAST WINDS CAN BE EXPECTED ON CAPE COD AND THE ISLANDS. MAZ022>024-090000- /O.CON.KBOX.HW.A.0006.091209T1200Z-091209T2000Z/ BARNSTABLE MA-DUKES MA-NANTUCKET MA- INCLUDING THE CITIES OF...CHATHAM...FALMOUTH...PROVINCETOWN... VINEYARD HAVEN...NANTUCKET 1057 AM EST TUE DEC 8 2009 ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON... A HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON. THIS HIGH WIND WATCH INCLUDES CAPE COD...MARTHAS VINEYARD AND NANTUCKET. EAST TO SOUTHEAST WINDS MAY GUST AS HIGH AS 50 TO 60 MPH WEDNESDAY. THE STRONGEST WINDS SHOULD OCCUR BETWEEN 10 AM AND 3 PM. THESE WINDS MAY BE STRONG ENOUGH TO CAUSE DAMAGE TO TREES AND POWER LINES...AS WELL AS CAUSING PROPERTY DAMAGE. IT IS POSSIBLE THAT CONSIDERATION OF SIMILAR WIND GUSTS WILL NEED TO BE EXTENDED NORTHWARD TO NEAR BOSTON AND CAPE ANN IN LATER FORECASTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THE POTENTIAL EXISTS FOR STRONG DAMAGING WINDS TO DEVELOP. TAKE ACTION NOW TO SECURE ANY LOOSE ITEMS OUTDOORS. && $$
000 WWUS71 KBOX 082111 NPWBOX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 411 PM EST TUE DEC 8 2009 ...STRONG AND POSSIBLY DAMAGING WINDS ALONG PORTIONS OF THE SOUTHEAST NEW ENGLAND COAST WEDNESDAY... .LOW PRESSURE WILL STRENGTHEN AS IT TRACKS TO THE EASTERN GREAT LAKES WEDNESDAY. STRONG AND POSSIBLY DAMAGING EAST TO SOUTHEAST WINDS CAN BE EXPECTED ON CAPE COD AND THE ISLANDS. MAZ007-015-016-018>021-RIZ006>008-090515- /O.NEW.KBOX.WI.Y.0072.091209T1300Z-091209T2000Z/ EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- INCLUDING THE CITIES OF...GLOUCESTER...BOSTON...QUINCY... BROCKTON...PLYMOUTH...FALL RIVER...NEW BEDFORD...MATTAPOISETT... NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND 411 PM EST TUE DEC 8 2009 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 3 PM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 8 AM TO 3 PM EST WEDNESDAY. EASTERLY WIND WILL INCREASE TO BETWEEN 25 AND 35 MPH FOR A TIME WEDNESDAY WITH SCATTERED GUSTS OF 45 TO 55 MPH. THE STRONGEST WIND ALONG THE RHODE ISLAND COAST AND SOUTH COASTAL MASSACHUSETTS SHOULD OCCUR BETWEEN 10 AM AND 2 PM. MEANWHILE ALONG THE EASTERN MASSACHUSETTS COAST THE STRONGEST EASTERLY WIND SHOULD OCCUR BETWEEN NOON AND 5 PM. THERE IS SMALL CHANCE THAT THIS ADVISORY WILL NEED TO UPGRADED TO A HIGH WIND WARNING THE WEDNESDAY MORNING FORECAST. SCATTERED POWER OUTAGES ARE EXPECTED. WEDNESDAY WILL BE A NASTY WIND SWEPT RAINY DAY TO BE OUT AND ABOUT AND CONSIDERABLE CAUTION IS URGED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS THIS STRONG ARE CAPABLE OF DOWNING SMALL TREE LIMBS AND BRANCHES...POSSIBLY CAUSING ISOLATED POWER OUTAGES. DRIVING CAN ALSO BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. && $$ MAZ022>024-090515- /O.CON.KBOX.HW.A.0006.091209T1200Z-091209T2000Z/ BARNSTABLE MA-DUKES MA-NANTUCKET MA- INCLUDING THE CITIES OF...CHATHAM...FALMOUTH...PROVINCETOWN... VINEYARD HAVEN...NANTUCKET 411 PM EST TUE DEC 8 2009 ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON... A HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON. THIS HIGH WIND WATCH INCLUDES CAPE COD...MARTHAS VINEYARD AND NANTUCKET. EAST TO SOUTHEAST WINDS MAY GUST AS HIGH AS 60 MPH WEDNESDAY. THE STRONGEST WIND SHOULD OCCUR BETWEEN 10 AM AND 2 PM. THESE WINDS MAY BE STRONG ENOUGH TO CAUSE DAMAGE TO TREES AND POWER LINES...AS WELL AS CAUSING PROPERTY DAMAGE. ONCE WE ARE A BIT MORE CERTAIN REGARDING PEAK WINDS ON WEDNESDAY...THE WATCH WILL BE CONVERTED TO A WARNING OR ADVISORY. NO MATTER...WEDNESDAY IS GOING TO BE A NASTY DAY TO BE OUT AND ABOUT AND CONSIDERABLE CAUTION IS URGED. THERE IS EVEN A SLIGHT CHANCE OF A THUNDERSTORM LATE IN THE DAY. WINDS WILL TURN SOUTHEAST AND DIMINISH FOR A TIME LATE IN THE DAY AND THEN SHIFT TO SOUTHWEST. ITS LIKELY THAT WINDS WILL GUST TO AT LEAST 45 MPH WEDNESDAY NIGHT AND THERE IS SMALL CHANCE OF 55 MPH GUSTS TOWARD 10 PM WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THE POTENTIAL EXISTS FOR STRONG DAMAGING WINDS TO DEVELOP. TAKE ACTION NOW TO SECURE ANY LOOSE ITEMS OUTDOORS. && $$ DRAG
000 WWUS71 KBOX 090503 NPWBOX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 1203 AM EST WED DEC 9 2009 ...STRONG AND POSSIBLY DAMAGING WINDS ALONG PORTIONS OF THE SOUTHEAST NEW ENGLAND COAST WEDNESDAY... .LOW PRESSURE WILL STRENGTHEN AS IT TRACKS TO THE EASTERN GREAT LAKES WEDNESDAY. STRONG AND POSSIBLY DAMAGING EAST TO SOUTHEAST WINDS CAN BE EXPECTED ON CAPE COD AND THE ISLANDS. MAZ007-015-016-018>021-RIZ006>008-091315- /O.CON.KBOX.WI.Y.0072.091209T1300Z-091209T2000Z/ EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- INCLUDING THE CITIES OF...GLOUCESTER...BOSTON...QUINCY... BROCKTON...PLYMOUTH...FALL RIVER...NEW BEDFORD...MATTAPOISETT... NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND 1203 AM EST WED DEC 9 2009 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 3 PM EST WEDNESDAY... A WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 3 PM EST WEDNESDAY. EASTERLY WIND WILL INCREASE TO BETWEEN 25 AND 35 MPH FOR A TIME WEDNESDAY WITH SCATTERED GUSTS OF 45 TO 55 MPH. THE STRONGEST WIND ALONG THE RHODE ISLAND COAST AND SOUTH COASTAL MASSACHUSETTS SHOULD OCCUR BETWEEN 10 AM AND 2 PM. MEANWHILE ALONG THE EASTERN MASSACHUSETTS COAST THE STRONGEST EASTERLY WIND SHOULD OCCUR BETWEEN NOON AND 5 PM. THERE IS SMALL CHANCE THAT THIS ADVISORY WILL NEED TO UPGRADED TO A HIGH WIND WARNING THE WEDNESDAY MORNING FORECAST. SCATTERED POWER OUTAGES ARE EXPECTED. WEDNESDAY WILL BE A NASTY WINDSWEPT RAINY DAY TO BE OUT AND ABOUT AND CONSIDERABLE CAUTION IS URGED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS THIS STRONG ARE CAPABLE OF DOWNING SMALL TREE LIMBS AND BRANCHES...POSSIBLY CAUSING ISOLATED POWER OUTAGES. DRIVING CAN ALSO BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. && $$ MAZ022>024-091315- /O.CON.KBOX.HW.A.0006.091209T1200Z-091209T2000Z/ BARNSTABLE MA-DUKES MA-NANTUCKET MA- INCLUDING THE CITIES OF...CHATHAM...FALMOUTH...PROVINCETOWN... VINEYARD HAVEN...NANTUCKET 1203 AM EST WED DEC 9 2009 ...HIGH WIND WATCH REMAINS IN EFFECT FROM 7 AM EST WEDNESDAY THROUGH WEDNESDAY AFTERNOON... A HIGH WIND WATCH REMAINS IN EFFECT FROM 7 AM EST WEDNESDAY THROUGH WEDNESDAY AFTERNOON. THIS HIGH WIND WATCH INCLUDES CAPE COD...MARTHAS VINEYARD AND NANTUCKET. EAST TO SOUTHEAST WINDS MAY GUST AS HIGH AS 60 MPH WEDNESDAY. THE STRONGEST WIND SHOULD OCCUR BETWEEN 10 AM AND 2 PM. THESE WINDS MAY BE STRONG ENOUGH TO CAUSE DAMAGE TO TREES AND POWER LINES... AS WELL AS CAUSING PROPERTY DAMAGE. ONCE WE ARE A BIT MORE CERTAIN REGARDING PEAK WINDS ON WEDNESDAY...THE WATCH WILL BE CONVERTED TO A WARNING OR ADVISORY. NO MATTER...WEDNESDAY IS GOING TO BE A NASTY DAY TO BE OUT AND ABOUT AND CONSIDERABLE CAUTION IS URGED. THERE IS EVEN A SLIGHT CHANCE OF A THUNDERSTORM LATE IN THE DAY. WINDS WILL TURN SOUTHEAST AND DIMINISH FOR A TIME LATE IN THE DAY AND THEN SHIFT TO SOUTHWEST. ITS LIKELY THAT WINDS WILL GUST TO AT LEAST 45 MPH WEDNESDAY NIGHT AND THERE IS SMALL CHANCE OF 55 MPH GUSTS TOWARD 10 PM WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THE POTENTIAL EXISTS FOR STRONG DAMAGING WINDS TO DEVELOP. TAKE ACTION NOW TO SECURE ANY LOOSE ITEMS OUTDOORS. && $$
000 WWUS71 KBOX 091007 NPWBOX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 506 AM EST WED DEC 9 2009 ...STRONG TO DAMAGING WINDS ALONG PORTIONS OF THE SOUTHEAST NEW ENGLAND COAST TODAY... .LOW PRESSURE WILL STRENGTHEN AS IT TRACKS TO THE EASTERN GREAT LAKES TODAY...WITH SECONDARY LOW PRESSURE CROSSING SOUTHERN NEW ENGLAND THIS EVENING. STRONG TO DAMAGING EAST TO SOUTHEAST WINDS CAN BE EXPECTED ACROSS SOUTHEASTERN NEW ENGLAND. MAZ022>024-091815- /O.UPG.KBOX.HW.A.0006.091209T1200Z-091209T2000Z/ /O.NEW.KBOX.HW.W.0006.091209T1200Z-091209T2000Z/ BARNSTABLE MA-DUKES MA-NANTUCKET MA- INCLUDING THE CITIES OF...CHATHAM...FALMOUTH...PROVINCETOWN... VINEYARD HAVEN...NANTUCKET 506 AM EST WED DEC 9 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 3 PM EST THIS AFTERNOON. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. EAST TO SOUTHEAST WINDS WILL GUST AS HIGH AS 60 MPH TODAY. THE STRONGEST WIND SHOULD OCCUR BETWEEN 10 AM AND 2 PM. THESE WINDS WIL BE STRONG ENOUGH TO CAUSE DAMAGE TO TREES AND POWER LINES... AS WELL AS CAUSING PROPERTY DAMAGE. WINDS WILL TURN SOUTHEAST AND DIMINISH FOR A TIME LATE IN THE DAY AND THEN SHIFT TO SOUTHWEST AND GUST UP TO 45 MPH TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING IS ISSUED WHEN SUSTAINED WINDS OF 40 MPH ARE EXPECTED FOR AT LEAST AN HOUR...WITH GUSTS OF 58 MPH OR GREATER AT ANY TIME. DAMAGE TO TREES...POWER LINES...AND PROPERTY ARE POSSIBLE WITH WIND OF THIS MAGNITUDE. POWER OUTAGES ARE LIKELY. TAKE ACTION NOW TO SECURE ANY LOOSE OUTDOOR OBJECTS. $$ MAZ007-015-016-018>021-RIZ006>008-091815- /O.CON.KBOX.WI.Y.0072.091209T1300Z-091209T2000Z/ EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- INCLUDING THE CITIES OF...GLOUCESTER...BOSTON...QUINCY... BROCKTON...PLYMOUTH...FALL RIVER...NEW BEDFORD...MATTAPOISETT... NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND 506 AM EST WED DEC 9 2009 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 3 PM EST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 3 PM EST THIS AFTERNOON. EASTERLY WIND WILL INCREASE TO BETWEEN 25 AND 35 MPH WITH SCATTERED GUSTS TO 50 MPH. THE STRONGEST WIND ALONG THE RHODE ISLAND COAST AND SOUTH COASTAL MASSACHUSETTS WILL OCCUR BETWEEN 10 AM AND 2 PM. MEANWHILE ALONG THE EASTERN MASSACHUSETTS COAST THE STRONGEST EASTERLY WIND WILL OCCUR BETWEEN NOON AND 5 PM. SCATTERED POWER OUTAGES ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS THIS STRONG ARE CAPABLE OF DOWNING SMALL TREE LIMBS AND BRANCHES...POSSIBLY CAUSING ISOLATED POWER OUTAGES. DRIVING CAN ALSO BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this high wind watch went out at Dec 8, 2:43 AM EST, 33 minutes earlier.
Area forecast discussion, Dec 8, 2:43 AM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
243 AM EST TUE DEC 8 2009
.SYNOPSIS...
HIGH PRESSURE WILL BUILD INTO NEW ENGLAND TODAY. A STRONG STORM WILL
AFFECT SOUTHERN NEW ENGLAND WEDNESDAY WITH A MIX OF PRECIPITATION AND
WIND. COLDER AND BLUSTERY WEATHER WILL FOLLOW FOR THE END OF THE WEEK
INTO THE WEEKEND. THERE IS CONSIDERABLE UNCERTAINTY IN THE PATH OF
LOW PRES DEVELOPING OFF THE EAST COAST NEXT SUNDAY.
&&
.NEAR TERM /THROUGH TODAY/...
SKIES HAVE CLEARED EARLY THIS MORNING NOW THAT LOW PRESSURE HAS
HEADED OFFSHORE. HIGH PRESSURE WILL BUILD INTO NEW ENGLAND TODAY WITH
PLENTY OF SUNSHINE EXPECTED...THOUGH HIGH CLOUDS WILL BE ON INCREASE
THIS AFTERNOON.
GFS/NAM MOS LOOKS A BIT TOO WARM FOR HIGHS TODAY SO BLENDED DOWN WITH
GOING BOX FORECAST.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM WEDNESDAY/...
*** VARIETY OF IMPACTS FORESEEN WED ***
STRENGTHENING LOW PRESSURE HEADING TO GREAT LAKES WILL BRING SEVERAL
CONCERNS TO SOUTHERN NEW ENGLAND INCLUDING BRIEFLY HEAVY SNOW TO
MUCH OF REGION FOR MORNING COMMUTE...STRONG AND POSSIBLY DAMAGING
WINDS TO CAPE COD AND ISLANDS AND GALE FORCE WINDS TO COASTAL
WATERS. MINOR COASTAL FLOODING IS ALSO A CONCERN WITH WED HIGH
TIDE...MAINLY NEAR CAPE COD.
WINTRY WX...
ALTHOUGH THERE ARE DIFFERENCES AMONG MODELS WITH REGARD TO TIMING
AND AMOUNT OF WARMING WHICH DICTATES PRECIPITATION TYPE...ALL ARE
SHOWING POTENTIAL FOR AT LEAST A PERIOD OF HEAVY SNOW ACROSS INTERIOR
WED MORNING BEFORE A TRANSITION TO SLEET/FREEZING RAIN AND FINALLY RAIN
IN THE AFTERNOON. THIS DOES NOT HAVE MAKINGS OF A SIGNIFICANT ICE
STORM BUT THERE SHOULD BE SOME ICING DURING TRANSITION.
TEMPERED FASTER GFS TIMING WITH SLOWER NAM...SINCE GFS LOOKS TOO FAST
WITH DRY LOW LEVEL AIR IN PLACE AND NAM APPEARS TO BE TOO SLOW. THIS
BRINGS SNOW INTO CT VALLEY 3-5 AM AND TO E COAST 5-7 AM. STAYED CLOSE
TO HPC QPF.
THERE ARE STILL A FEW RED FLAGS WHICH LEAD TO LOWER CONFIDENCE THAN
USUAL. AIR MASS IN PLACE WILL NOT BE UNUSUALLY COLD... AND WITH
INCREASING ONSHORE FLOW IT WON/T TAKE MUCH TO WARM THINGS UP. IN
ADDITION...MAIN SURFACE LOW TRACKS TO OUR W WITH ONLY A HINT OF
SECONDARY REDEVELOPMENT TO MAINTAIN COLD AIR. WAVE ALOFT REMAINS OPEN
WHICH MEANS A MORE PROGRESSIVE SYSTEM...AND SW FLOW SHOULD ALLOW FOR
RAPID WARMING ALOFT...POTENTIALLY CUTTING DOWN ON SNOWFALL AMOUNTS.
00Z NAM REMAINS COLDEST OF MODELS...ALTHOUGH GFS/RGEM/ECMWF NOT FAR
BEHIND. NAM/GFS CROSS SECTIONS SHOW GOOD MESOSCALE BANDING SIGNATURE
AS WELL AS DECENT SNOW GROWTH ACROSS INTERIOR. EVEN CLOSER TO
COAST... STRONG DYNAMICS CAN COMPENSATE FOR LOW LEVEL WARMING. NOTED
21Z SREF PROBS WHICH HAVE INCREASED FOR 8 INCHES ACROSS MUCH OF
INTERIOR. SREFS ALSO SHOW POTENTIAL FOR 1-2/HR SNOWFALL RATES AND
LOW VISIBILITY DURING WED MORNING COMMUTE.
GIVEN TRENDS IN SREF/OPERATIONAL MODELS WE HAVE TRENDED FORECAST A
BIT COLDER AND WITH SOMEWHAT HIGHER ACCUMULATIONS. THESE TYPES OF
SYSTEMS CAN BE NOTORIOUS FOR PRODUCING SIGNIFICANT SNOWS AT THE
START...YET AT SAME TIME AMOUNTS CAN BE OVER FORECAST DUE TO RAPID MID
LEVEL WARMING. HOWEVER WE DO HAVE ENOUGH CONFIDENCE TO ISSUE WINTER
STORM WATCHES FOR SW NH AND NW/CENTRAL/INTERIOR NE MA. WE ALSO
CONSIDERED WATCH A LITTLE FARTHER S /HARTFORD SPRINGFIELD/ DUE TO
IMPACT ON THE MORNING COMMUTE...BUT DECIDED TO HOLD OFF GIVEN LOWER
CONFIDENCE.
WE ARE FAIRLY CONFIDENT IN A WIDESPREAD ADVISORY-LEVEL EVENT ADJACENT
TO WATCH AREA /NORTHERN CT NORTHERN RI AND MUCH OF EASTERN MA/.
STRONG WINDS...
INCREASING SE LOW LEVEL JET OF 70+KT WILL HAVE A HARD TIME MIXING TO
SURFACE GIVEN WARM AIR ALOFT...BUT TIGHTENING GRADIENT SHOULD SUPPORT
AT LEAST ADVISORY LEVEL /40KT/ GUSTS ALONG IMMEDIATE COAST. WE WILL
ISSUE A HIGH WIND WATCH FOR CAPE COD AND ISLANDS DUE TO POTENTIAL FOR
45-50KT GUSTS AND/OR WIND DAMAGE. GMOS INDICATES 50+KT GUSTS WED
AFTERNOON WHICH MAY BE OVERDONE...OUTPUT FROM MIXING HEIGHT SHOWS
40-45KT GUSTS MORE LIKELY. HOWEVER GIVEN SOME UNCERTAINTY WE OPTED
FOR WATCH AT THIS TIME.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
A SIGNIFICANT LOW PRESSURE SYSTEM WILL AFFECT SOUTHERN NEW ENGLAND
WEDNESDAY WITH HEAVY PRECIPITATION ACROSS THE AREA AND WIND ALONG
THE COAST. MODELS ARE IN GOOD AGREEMENT WITH THE PRIMARY LOW
PRESSURE MOVING INTO THE GREAT LAKES AND THEN INTO QUEBEC AND
SECONDARY LOW MOVING NE FROM THE DELMARVA PENINSULA THROUGH SOUTHERN
NEW ENGLAND AND INTO THE MARITIMES. STRONG ISENTROPIC LIFT WILL
MOVE NORTH INTO THE REGION WITH 1-2 INCHES OF QPF POSSIBLE. WITH
DEEP COLD AIR IN PLACE AS THE STRONGEST LIFT MOVES INTO THE
INTERIOR...INDICATES A PERIOD OF HEAVY SNOW ACROSS THE INTERIOR TO
START THE DAY.
THE BEST SNOW GROWTH IS EXPECTED THROUGH THE MORNING HOURS UNTIL
JUST AFTER NOON MAINLY NORTH AND WEST OF WORCESTER AND INTO SOUTHERN
NEW HAMPSHIRE. LIKELY ADVISORY LEVEL ACCUMULATIONS WITH A LOW
PROBABILITY OF NEARING WARNING CRITERIA AMOUNTS IN THE MONADNOCKS.
SMALLER ACCUMULATIONS EXPECTED OUTSIDE OF THIS AREA TO JUST
NORTHWEST OF THE BOSTON/PROVIDENCE CORRIDOR WITH A LOW PROBABILITY
OF ADVISORY CRITERIA BEING MET. EAST OF THE BOSTON/PROVIDENCE
CORRIDOR...LITTLE IF ANY ACCUMULATION IS EXPECTED. AS AN AREA OF
DEEP WARM AIR MOVES INTO THE REGION...SNOW WILL TRANSITION QUICKLY
TO RAIN. THERE MAY BE PATCHY AREAS OF FREEZING RAIN OR SLEET FOR A
BRIEF PERIOD OF TIME DURING THE TRANSITION...BUT VERY LITTLE ICE IS
EXPECTED. PRECIPITATION WILL TAPER OFF LATE WEDNESDAY INTO
WEDNESDAY EVENING AS THE DRY SLOT MOVES INTO THE AREA.
THE OTHER CONCERN FOR WEDNESDAY AND A PORTION OF THURSDAY WILL BE
WINDS WITH A STRONG EASTERLY LLJ AND GOOD PRESSURE FALLS. STRONG
WINDS ARE LIKELY...PARTICULARLY ON THE SOUTH COAST...CAPE AND
ISLANDS AND MOVING UP THE EAST COAST. AN ADVISORY WILL LIKELY BE
NEEDED WITH A LOW PROBABILITY OF A HIGH WIND WARNING FOR SOME
LOCATIONS.
EASTERLY WINDS SHIFT TO THE SOUTHEAST AND THEN SOUTHWEST QUICKLY
WEDNESDAY EVENING. ASTRONOMICAL TIDES AT BOTH BOSTON AND PROVIDENCE
ARE ABOUT NORMAL. THERE IS A POSSIBILITY OF MINOR COASTAL FLOODING
ON BOTH THE SOUTH AND EAST COASTS AT THE TIME OF HIGH TIDE WEDNESDAY
WITH A SLIGHTLY HIGHER CHANCE ON THE SOUTH COAST.
THURSDAY THROUGH SATURDAY...HIGH PRESSURE STARTS BUILDING INTO THE
AREA BRINGING COLDER AIR AND GUSTY WESTERLY WINDS. THIS WILL ALSO
MAKE WIND CHILLS A BIGGER FACTOR FOR THOSE DAYS. A FEW FLURRIES
AND/OR SNOW SHOWERS ARE POSSIBLE FROM TIME TO TIME...WILL KEEP
SLIGHT CHANCE POPS.
SUNDAY...BOTH THE 07/00Z ECMWF AND THE 07/12Z GFS INDICATE A STRONG
OCEAN STORM PASSING SOUTH OF THE BENCHMARK SUNDAY. THIS MAY BE THE
NEXT STORM TO BRING PRECIPITATION TO SOUTHERN NEW ENGLAND. WITH THE
FOCUS ON THE STORM FOR WEDNESDAY...WILL MAKE FEW CHANGES...IF ANY TO
THE SUNDAY TIME PERIOD AND BEYOND.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
VFR TODAY FOR ALL TAF SITES. CIGS 040-050 POSSIBLE THROUGH DAYBREAK
KBDL/KBAF AS UPSTREAM LAKE EFFECT CLOUDINESS SPILLS OVER BERKSHIRES.
KACK WINDS GUST TO 20KT UNTIL MID MORNING. MID AND HIGH CLOUDS BEGIN
TO INCREASE LATER IN DAY BUT CIGS AOA 15KFT EXPECTED THROUGH 06Z WED.
CIGS LOWER STEADILY 08Z-12Z WED AS SNOW OVERSPREADS SOUTHERN NEW
ENGLAND. KBDL/KBAF/KORH LIKELY TO BECOME IFR/LIFR TOWARD 12Z...
WHILE MVFR CONDITIONS EXPECTED ELSEWHERE.
MVFR/IFR LIKELY WED WITH LIFR ACROSS HIGHER TERRAIN. BEST ESTIMATES
ON TIMING FOR SOME SITES...
KBOS/KPVD...SNOW CHANGES TO RAIN BY 14Z. 1-2 INCH ACCUM.
KBDL...SNOW CHANGES TO FZRA/PL BY 14Z THEN TO RAIN BY 16Z. 3-5 INCH
ACCUM. POTENTIAL FOR 1/2SM VSBY 10Z-13Z.
KMHT...SNOW CHANGES TO FZRA/PL BY 17Z THEN TO RAIN BY 20Z. 4-6 INCH
ACCUM. POTENTIAL FOR 1/2SM VSBY 13Z-16Z.
IN ADDITION...E WINDS LIKELY TO GUST TO 40KT KBOS-KACK.
OUTLOOK /WEDNESDAY NIGHT THROUGH SATURDAY/...
WEDNESDAY NIGHT...MVFR/IFR CONDITIONS IMPROVE TO VFR...GUSTY SFC
WINDS CONTINUE.
THURSDAY THROUGH SATURDAY...VFR. STRONG W SFC WINDS CONTINUE.
&&
.MARINE...
UPGRADED TO GALE WARNINGS FOR ALL WATERS WED...THOUGH IT IS POSSIBLE
GUSTS REACH STORM FORCE.
DIMINISHING WINDS AND SEAS TODAY AS HIGH PRESSURE BUILDS ACROSS
WATERS.
E/NE WINDS INCREASE LATE TONIGHT AND SHOULD REACH GALE FORCE AROUND
OR JUST AFTER DAYBREAK WED. STRONGEST WINDS EXPECTED FROM LATE
MORNING INTO AFTERNOON...BEFORE SHIFTING TO SW /S COAST/ AND
DIMINISHING SOMEWHAT.
OUTLOOK /WEDNESDAY NIGHT THROUGH SATURDAY/...
EXTENDED PERIOD OF GALE FORCE WESTERLY WINDS LIKELY TO PERSIST WED
NIGHT THROUGH FRIDAY WITH STRONG GRADIENT AND CAA. WINDS INITIALLY
BECOME SW WED EVENING BEHIND OCCLUSION BEFORE TURNING MORE WEST.
&&
.HYDROLOGY...
PRECIPITATION TOTALS /MOSTLY RAIN/ OF 1 TO 1.5 INCHES ARE POSSIBLE
NEAR COAST BY WED EVENING. WHILE THIS MAY RESULT IN URBAN AND POOR
DRAINAGE FLOODING...ESPECIALLY NEAR S COAST...MAINSTEM RIVERS ARE
EXPECTED TO REMAIN WITHIN THEIR BANKS.
&&
.TIDES/COASTAL FLOODING...
MINOR COASTAL FLOODING IS POSSIBLE AROUND TIME OF HIGH TIDE WED
AFTERNOON...MAINLY ON E FACING COASTLINE ON CAPE COD AND NANTUCKET.
ASTRONOMICAL TIDES ARE NOT UNUSUALLY HIGH...BUT COMBINATION OF STRONG
ONSHORE WINDS AND LARGE PRESSURE FALLS MAY RESULT IN STORM SURGE OF 1
TO 2 FT.
&&
.EQUIPMENT...
GLOUCESTER NWR TRANSMITTER IS OFF THE AIR. RTS UNKNOWN.
WE ARE WORKING ON THE PROBLEM. JOHNSTON/PROVIDENCE NWR TRANSMITTER
IS BACK ON THE AIR BUT ON LOW POWER...SOME SOUTH COASTAL LOCATIONS
MAY BE UNABLE TO RECEIVE THE SIGNAL. MORE MAINTENANCE WILL BE DONE
TO RETURN THIS STATION TO FULL POWER. IN THE MEANTIME...PLEASE SEE
OUR WEBSITE... WWW.WEATHER.GOV/BOSTON FOR WEATHER INFORMATION.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WINTER STORM WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON FOR MAZ002>006-008-010-012-026.
HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
AFTERNOON FOR MAZ022>024.
NH...WINTER STORM WATCH FROM LATE TONIGHT THROUGH WEDNESDAY
AFTERNOON FOR NHZ011-012-015.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EST EARLY THIS MORNING FOR
ANZ254>256.
GALE WARNING FROM 7 AM TO 5 PM EST WEDNESDAY FOR ANZ230>237-
250-251-254>256-270>273.
&&
SYNOPSIS...STRAUSS/JWD
NEAR TERM...JWD
SHORT TERM...JWD
LONG TERM...RLG
AVIATION...STRAUSS/JWD
MARINE...STRAUSS/JWDHazardous weather outlook, Dec 7, 5:03 PM EST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 503 PM EST MON DEC 7 2009 CTZ002>004-MAZ002>006-008>014-017-018-020-021-023-024-026-NHZ011-012- 015-RIZ001-003-005>008-082215- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA- EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA- WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA- DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-CHESHIRE NH- EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH- NORTHWEST PROVIDENCE RI-WESTERN KENT RI-BRISTOL RI-WASHINGTON RI- NEWPORT RI-BLOCK ISLAND RI- 503 PM EST MON DEC 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT... CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS... SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A STRONG STORM WILL BRING ACCUMULATING SNOW TO THE INTERIOR WEDNESDAY BEFORE CHANGING TO RAIN. THERE MAY BE A BRIEF PERIOD OF SLEET OR FREEZING RAIN PRIOR TO THE CHANGE TO RAIN. LATEST FORECASTS SUGGEST THE HIGHEST ACCUMULATIONS WILL BE FROM THE WORCESTER HILLS NORTHWARD INTO SOUTHERN NEW HAMPSHIRE WHERE THERE IS A LOW PROBABILITY OF WARNING CRITERIA SNOW. AT THIS TIME...THE WEDNESDAY MORNING COMMUTE IS EXPECTED TO BE SNOWY... HAZARDOUS AND SLOW WITH SNOWFALL ACCUMULATION BY 7 AM WEDNESDAY RANGING FROM ONE HALF TO TWO INCHES ACROSS INTERIOR SOUTHERN NEW ENGLAND. STRONG EAST WINDS ARE EXPECTED OVER COASTAL SOUTHEAST NEW ENGLAND AND A WIND ADVISORY MAY BE NEEDED WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ231>235-237-250-251-254>256-082215- CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY- RHODE ISLAND SOUND-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 503 PM EST MON DEC 7 2009 ...GALE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WATCH. THERE IS A LOW PROBABILITY OF STORM FORCE GUSTS WEDNESDAY AFTERNOON OVER THE OUTER WATERS NORTH AND EAST OF CAPE COD. HIGH PROBABILITY OF WESTERLY GALES THURSDAY AND FRIDAY OVER THE OPEN WATERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230-236-082215- BOSTON HARBOR-NARRAGANSETT BAY- 503 PM EST MON DEC 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A LOW PROBABILITY OF GALE FORCE EASTERLY WINDS WEDNESDAY AND WESTERLY GALES THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MAZ007-015-016-019-022-RIZ002-004-082215- EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA- BARNSTABLE MA-SOUTHEAST PROVIDENCE RI-EASTERN KENT RI- 503 PM EST MON DEC 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS... NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS AND NORTHERN RHODE ISLAND. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A STRONG STORM MAY BRING MINOR...LESS THAN 1 INCH...AMOUNTS OF ACCUMULATING SNOW TO COASTAL MASSACHUSETTS WITHIN SEVERAL HOURS OF DAYBREAK WEDNESDAY. STRONG EAST WINDS ARE LIKELY OVER EAST COASTAL MASSACHUSETTS AND WIND ADVISORIES MAY EVENTUALLY BE NEEDED. MINOR COASTAL FLOODING MAY OCCUR NEAR THE TIME OF THE WEDNESDAY AFTERNOON HIGH TIDE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DRAG/RLG
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 2:53 AM EST | Gale Warning | BOX | 39 hr | |
| Dec 8, 3:14 AM EST | Winter Storm Watch | BOX | Essex, Franklin, Hampshire, Middlesex, Worcester | 13 hr |
| Dec 8, 3:39 PM EST | Coastal Flood Advisory | BOX | Barnstable, Bristol, Essex, Middlesex, Norfolk, Plymouth and 1 more | 27 hr |
| Dec 8, 3:59 PM EST | Winter Storm Warning | BOX | Essex, Franklin, Hampden, Hampshire, Middlesex, Norfolk and 1 more | 21 hr |
| Dec 8, 3:59 PM EST | Winter Weather Advisory | BOX | Bristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 4 more | 19 hr |
| Dec 8, 4:11 PM EST | Wind Advisory | BOX | Bristol, Essex, Norfolk, Plymouth, Suffolk | 23 hr |
| Dec 8, 4:16 PM EST | Storm Warning | BOX | 24 hr |
Nearby
High Wind Watches in Massachusetts, 2009Every high wind watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.